Pharmacy Times

APAP: An Error-Prone Abbreviation

Author: Michael J. Gaunt, PharmD

Problem: A 56-year-old patient presented to the pharmacy with a prescription for HYDROcodone bitartrate 7.5 mg and acetaminophen 750 mg after surgery. The pharmacy label on the prescription bottle dispensed to the patient read “Hydrocodone/APAP 7.5/750 mg, take one tablet by mouth every 4 to 6 hours as needed for pain.” The patient began taking the medication every 4 hours, with insufficient pain relief, and then began taking an OTC “nonaspirin pain reliever” (acetaminophen 325 mg) that he found in his medicine cabinet. He followed the directions on the OTC package to take 2 caplets every 4 to 6 hours as needed.

After approximately 4 days of taking this combination, the patient went to his surgical follow-up appointment and complained of a lack of appetite, nausea, vomiting, and abdominal pain. It was determined that he was taking over 8 g of acetaminophen per day. The patient reported that the pharmacist did not counsel him on the daily limit of acetaminophen and that he was unaware that his prescription also contained acetaminophen. The patient was admitted to the hospital and treated for acute hepatotoxicity. He made a full recovery.

Accidental combination of multiple products containing acetaminophen may lead to hepatotoxicity, as in this case, and death. In 2006, the American Association of Poison Control Centers reported that acetaminophen was the cause of 140,000 poisoning cases that year, 100 of which led to death.1

Historically, there has been minimal guidance as to how acetaminophen should be listed on drug packaging. While all labels had some indication of acetaminophen, it was difficult to notice on some of them, and others had only the chemical name N-acetyl-para-aminophenol (APAP). In April 2009, the FDA required label changes on all products containing acetaminophen in order to prevent hepatotoxicity. Now, all labels must display acetaminophen prominently on the packaging. They also must display a warning not to combine the medication with other acetaminophen-containing products.

However, one problem that still remains is the use of APAP in pharmacy practice. Many pharmacists still use this abbreviation when transcribing prescriptions and on patient-specific prescription labels. Patients are not likely to understand that APAP means acetaminophen.2,3 This could lead to accidental duplication with other acetaminophen-containing prescriptions and OTC medications and possible overdose, leading to hepatotoxicity.

Safe Practice Recommendations

Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.


References
  1. Bronstein AC, Spyker DA, Cantilena LR Jr, et al. 2006 annual report of the American Association of Poison Control Centers National Poison Data System (NPDS). Clin Toxicol (Phila). 2007;45:815-917.
  2. Institute for Safe Medication Practices. Don’t hide the acetaminophen. Pennsylvania State Board of Pharmacy Newsletter. Winter 2007-2008:4-5.
  3. Stumpf JL, Skyles AJ, Alaniz C, et al. Knowledge of appropriate acetaminophen doses and potential toxicities in an adult clinical population. J Am Pharm Assoc. 2007;47(1):35-41.
  4. National Council for Prescription Drug Programs. NCPDP recommendations for improved prescription container labels for medicines containing acetaminophen. July 2011. www.fda.gov/downloads/Drugs/DrugSafety/UCM266631.pdf. Accessed October 2, 2013.